Jump to content

INR increasing...without anticoagulation?

Has 8 years experience. Specializes in Hospitalist.

I've had several pts with multiple different diagnoses and admitting problems whose INR continued to increase daily despite holding Lovenox, Coumadin, etc.

One pt had daily INRs of 6.3, then 7.1, then 7.4. All the while holding any meds that would increase it. Docs wanted to wait and see if it would go down on its own before treating it.

Why would an INR increase like this, even without administering anticoagulants?

KBICU

Has 3+ years experience. Specializes in Intensive Care Unit.

Is it possible the pt is taking another drug to cause this? Did the docs order a redraw to make sure it was a true value?

interleukin

Has 14 years experience. Specializes in Mixed Level-1 ICU.

INRs take time to crest and fall even when a patient has stopped taking coumadin.

It can also be affected by liver or clearance issues.

Double-Helix, BSN, RN

Has 9 years experience. Specializes in PICU, Sedation/Radiology, PACU.

A little research into the action of Warfarin showed that the peak effect could be delayed 72-96 hours from the time it's given.

There also could be some dietary effects. If the patient usually eats some foods with Vitamin K at home or takes a multivitamin, but they don't continue to take this in the hospital, the Warfarin that is already in their system could have a more potent effect. That's just a thought, though. I didn't look for research that supports that.

LetsChill

Has 8 years experience. Specializes in Hospitalist.

I don't remember a lot of details but one pt whom this happened to was being anticoagulated for B PE and DVT, had ca with post op sepsis, endocarditis. Cancer screws up everything, but the INR was probably (hopefully) just peaking.

I think with another pt with this scenario it took several more days, after having peaked, to lower the INR to a therapeutic level. I guess patience wins the race.

Thanks guys! Don't stop learning.

Also what are his LFT's? Could be liver issues possiblly.

LetsChill

Has 8 years experience. Specializes in Hospitalist.

INRs take time to crest and fall even when a patient has stopped taking coumadin.

It can also be affected by liver or clearance issues.

Not sure about pts LFTs but creatinine was up for sure, but slowly improved. Clearance probably played a role too. Good call.

A simple answer to this could be that this 'septic' patient was on antibiotics. This is often an overlooked cause of elevated INR. Some ABTs are actually more likey than others to cause this (cipro is one that sticks out in my mind)..

And the reason ABTs do this is actually quite simple and easy to understand.

One major way our bodies acquire vitamin K is that some of the normal flora/bacteria in our colons/GI-tract produce it. (yuck). Wipe out this beneficial bacteria with ABTs and patient loses this source of VitK... INR can elevate.

Sometimes its as simple as that.

LetsChill

Has 8 years experience. Specializes in Hospitalist.

A simple answer to this could be that this 'septic' patient was on antibiotics. This is often an overlooked cause of elevated INR. Some ABTs are actually more likey than others to cause this (cipro is one that sticks out in my mind)..

And the reason ABTs do this is actually quite simple and easy to understand.

One major way our bodies acquire vitamin K is that some of the normal flora/bacteria in our colons/GI-tract produce it. (yuck). Wipe out this beneficial bacteria with ABTs and patient loses this source of VitK... INR can elevate.

Sometimes its as simple as that.

Awesome explanation. Thanks. I had no idea. I don't remember if the pt was on one of these antibiotics.

InteractionPotential effectTime to effectRecommendations and comments

Warfarin (Coumadin) plus ciprofloxacin (Cipro), clarithromycin (Biaxin), erythromycin, metronidazole (Flagyl) or trimethoprim-sulfamethoxazole (Bactrim, Septra)

Increased effect of warfarin

Generally within 1 week

Select alternative antibiotic.

Don't stop learning y'all!

nerdtonurse?, BSN, RN

Specializes in ICU, Telemetry.

Also, if the patient has cancer, they usually have low albumin (either d/t the disease process or malnutrition); low albumin can affect protein binding, making more warfarin stay in the system longer. I know seems particularly tricky to anticoag someone with GI CA and liver CA who need something due to afib, artificial valves, etc. Lovenox works better than warfarin in those cases, in my experience.

nyrn5125

Specializes in pcu/stepdown/telemetry.

Exacly what I was thinking. Once had a patient that was getting multiple doses of vit k and the inr was still 13. He was on Cipro

Warfarin pretty much interacts with EVERYTHING. Two drugs that come to mind are levoquin and amiodarone.

ghillbert, MSN, NP

Has 20 years experience. Specializes in CTICU.

If INR is 13 despite multiple doses of Vitamin K, it's time to give some FFP and get it down. That's a cerebral hemorrhage waiting to happen!

turnforthenurse, MSN, NP

Has 7 years experience. Specializes in ER, progressive care.

Tylenol can also interfere with Coumadin metabolism and in turn affects your liver which can further interfere with metabolism...I had a patient with an INR of 9.9. Took a lot of Tylenol. That patient got some bags of FFP and INR stabilized :)

It may be due to HIT (Heparin induced thrombocytopenia)...just a thought

heparin induced thrombcytopenia... liver failure, sepsis

sharifi9879

Has 14 years experience. Specializes in Critical care (coronary care).

regarding to the wide drug interaction between Comadin and many drugs, please consider following items.

Independent risk factors for an increased risk of INR above 6.0 were:

  • advanced malignancy,
  • newly started medicines with the potential to interfere with warfarin metabolism
  • taking more warfarin than was prescribed
  • a decreased consumption of foods rich in vitamin K
  • acute diarrheal illness

×

By using the site you agree to our Privacy, Cookies, and Terms of Service Policies.

OK